Jump to content
Alice

Alice: 6 yrs on sertraline, 2 yrs off, 1.5 yrs on again, hoping to taper for good

Recommended Posts

Alice

Hello,

 

I was diagnosed with depression/anxiety and prescribed 200mg sertraline at age 15. I took it with few side-effects for 6 years until a psychiatrist advised me to try getting off of it, citing the poorly-understood long term effects of the drug, especially on those who begin taking it while young. I waited several months until I felt stable, then reduced from the 200mg to 0 in several weeks. I had no serious side effects at the time. Within several months, I felt more intense emotions again, including happiness, but also sadness at realizing how my numbed mind had allowed me to stay in unhealthy, unfulfilling relationships/jobs. I began to wake up with intense panic, and had chronic swelling and pain in my jaw. 8 months after going off sertraline, the chronic pain intensified and did not respond to painkillers. I began experiencing extreme fatigue, dizziness, difficulty concentrating, and flashbacks to traumatic experiences. After many months of inconclusive doctors' appointments, a rheumatologist diagnosed me with Sjogren's Syndrome, although I have no dryness symptoms and am much younger than most people with the disease. I began to have daily panic attacks, increased fatigue, and disorientation. I went back on sertraline in 2017 and took about 4 weeks to get up to the 200mg dose. Since starting the sertraline again, I have remained fatigued, have occasional panic attacks, intense periods of depression/anxiety, and many difficult physical symptoms (body aches, nerve pain, tingling, rash, bowel issues). I decided last week to begin tapering, but to go slowly this time and learn more about the process. I joined this forum to share what I know in case it's helpful, and to add another voice to these shared experiences of living on and off of psychoactive drugs.

 

Best wishes,

Alice

Share this post


Link to post
mammaP

Hi Alice, welcome to SA, I am glad that you found us, we can help you to taper safely. Thank you for filling in your signature, it is very helpful. 

 

I would hold the 150 for 2 or 3 months before reducing again, a 25% reduction is bigger than we would recommend but can sometines be tolerated at the higher doses.  You could get some withdrawal symptoms, if so you could either wait it out or updose slightly.  It is important not to drop the dose further while experiencing withdrawal. Here at SA we recommend tapering no more than 10% of the CURRENT dose with at least 4 weeks between drops, this gives the brain chance to catch up. The drugs change the brains delicate balance and it grows and functions with the drug. When the drug is stopped or changed  it takes time to adjust and withdrawal symptoms are felt. Very often any side effects such as emotional numbing and fatigue lessen as the dose lowers and people can feel better and better gradually. It takes a long time but is well worth the time and patience to get off safely and more important to STAY off. Most people who end up back on them do so because of a too fast taper! 

 

Here are some links for you to check out. 

 

Tapering sertraline. This will explain how to get the doses needed from tablets

https://www.survivingantidepressants.org/index.php?/topic/1441-tips-for-tapering-off-zoloft-sertraline/

 

Why taper 10% 

https://www.survivingantidepressants.org/index.php?/topic/1024-why-taper-by-10-of-my-dosage/

 

Some people prefer to make smaller cuts more often, Brassmonkeys sliding scale is my personal favourite

https://www.survivingantidepressants.org/topic/17671-the-brassmonkey-slide-method-of-micro-tapering/

 

Here are links to many excellent topics on tapering 

https://www.survivingantidepressants.org/topic/300-important-topics-in-the-tapering-forum-and-faq/

 

Share this post


Link to post
Madeleine

Welcome to the forum. Glad you found us too!!

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy